Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Demerol
    avatar
    REDDOGG43 posted:
    Hi all hope everone is doing well. I just recently started comming here again and I have a question. I have ben on varitey of differenr pain meds like all of you here. Last month my Dr changed me from oxyIR to demerol because of tolorence. Here the last fewdays mainly when sleeping I have been haveing like musle spaams where my body will actualy jerk. My wife said I am doing it the whole ti me I sleeping. I h\ave ben told demerol is not good for long term treatment. Is this one of the effect that makes demerol bad to take long term?
    Reply
     
    avatar
    Peter Abaci, MD responded:
    Hello and welcome! One of the main concerns with using Demerol is that it can potentially cause seizures. It is broken down into a metabolite called normeperidine which can cause seizures if too much accumulates in the bloodstream. This can occur after repeated dosing with Demerol or in cases of renal insufficiency.

    If you are taking Demerol on a repetitive basis then you may be at risk. The twitching that you describe could be a sign of myoclonus due to the effects of normeperidine on the central nervous system and potentially a warning that things could progress to a seizure. I recommend that you make your doctor aware of this immediately.
     
    avatar
    ljude38 responded:
    Are you aware of your pain level presently without the use of opiate medication? It sounds like your body became dependant of the oxy to the point a VERY strong opiate painkiller was needed. Something to speak with your physican about.
     
    avatar
    REDDOGG43 replied to Peter Abaci, MD's response:
    thank you 2 for your coments. I will be making an appointment this week. see if he will up dosage of oxy and drop demero
     
    avatar
    REDDOGG43 replied to Peter Abaci, MD's response:
    should I stop the demerol and just suffer thruogh the pain till i get the appontment next wed. it is friday now. Do they make oxycodone in higher dosage than 10 mmgs with no annicet.
     
    avatar
    annette030 replied to REDDOGG43's response:
    Please talk to your doctor about this right away. I would consider it urgent.

    I take oxycodone 15-20 mg. as needed, as a BT pain med. I get 5 mg. pills and need to take three or four of them at a time. This is all that is available in my area at this time. There is no acetaminophen in the pills at all.

    Take care, Annette
     
    avatar
    REDDOGG43 replied to annette030's response:
    I did go to Dr on sat and he put me on roxi 15mgs thy work wonders. He told me if another migraine comes within the next month going to hve to work through it after then he will feel comfrontable with giving me the demerol shot again but no more than 2 a month...Thanks to all who has gave me info on this....RED
     
    avatar
    annette030 replied to REDDOGG43's response:
    The problems with Demerol seem to be unrelated to how often one takes it. There are so many other meds available, I don't use it at all any more.

    I have a long history of migraines, and opiates are not indicated as a first line therapy. They can cause rebound headaches, that scares me more than the migraines do, lol.

    Take care, Annette


    Featuring Experts

    Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

    Helpful Tips

    Judging people with or without chronic pain
    I try not to judge people by anything they do if they aren't hurting themselves or someone else. Unfortunately, I know that I've been judge ... More
    Was this Helpful?
    1 of 8 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.